Q: Questions Re: Mania w/Mixed Episodes & Psychosis
My son is diagnosed with Bipolar 1 mania with mixed episodes, and is
currently in an acute phase of psychosis. He was released from the hospital 1 day
ago and placed into a residential crisis house. He is 18. He takes 450mg Lithium
BID, 8 mg risperdal throughout the day, 600mg Seroquel @ hs, Wellbutrin xl 450mg QD
and cogentin 2mg @ HS to counteract the eps symptoms. How long does it take
before these medications begin to get the brain chemistry back in order? Is it
common when someone is experiencing psychosis to distance themselves from family
and friends? My son has been hospitalized 6 times since being diagnosed when he
was 15. Is it true that each time he experiences a break in his psychy that he
looses part of his personality? Thank you for answering my questions I
appreciate you time and input.
Dear Ms. G' --
Let's try to take parts of your question one at a time...
#1. How long until the medications might "get the chemistry back in order"?
You've probably already figured out that this is a lot of medication.
Unfortunately that might mean that his doc's are having a hard time getting his
symptoms under control. That means it might take longer than average to get
where you're hoping things will go. You might very politely and cautiously
(here's a little essay about
doctors) wonder whether the Wellbutrin might be associated with the mixed
state (that is known statistically to be true though may not be true in your
son's case), so that one way to treat his psychosis and his mixed state might be
-- rather than add something, or wait -- to slowly lower the Wellbutrin dose.
Of course everyone will worry that in doing so he'll
become depressed. One of the ways to handle that is to maximize his lithium
level (trying for a level around 1.0 if it doesn't have too many side effects),
which appears to be a much better antidepressant at the high end of its blood
level range). Another is to add fish oil (omega-3 fatty acids, which don't
appear to have any risks and might actually work, to boot, with an
antidepressant effect; and the fish oil won't interact with any of his current
medications, another bonus). Risperidone and more recently Seroquel have both
been shown to have antidepressant effects themselves as well.
However, your son's doc's could have some good reasons
for the Wellbutrin being in there, even though it like all antidepressants is
known to have the potential to induce mixed states. Hopefully you'll be able to
cautiously and politely discover the reasoning there.
#2. Is it common when psychotic to distance from family
and friends? Yes.
#3. Each break associated with "losing part of his
personality"? No. It can look like that, sort of, at times, but there is no
clear rule that this will happen. Something like it can happen, if the
psychosis is severe, in that there is some change in the brain structure from
these episodes. I don't think this would come close, though, to "losing
personality". I think there is some basis for cautious hope for some recovery
of what you've seen lost if the episodes of psychosis can be halted. Sometimes
we are able to control symptoms pretty well without too much medication; but
other times we don't succeed so well and it takes a lot of trying things to find
a good combination. There are a few folks where this process just keeps going
and going, looking for a better medication combination; I guess I have to
include that here too so as to give you a fairly balanced answer. I hope things
get better for your son soon.
Published September, 2004